Alert archive / Kansas / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 204, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Aug 31, 2014, 5:47 PM CDT for Russell County, Kansas. It was in force for 28 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 31, 2014, 5:47 PM CDT (22:47 UTC)
- Expired
- Aug 31, 2014, 6:15 PM CDT
- In force
- 28 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Russell County, KS
The radar
The Grand Island radar (KUEX), 140 km from the middle of the area, began a volume at 22:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 31, 5:57 PM CDT | HAIL 0.5 | 7 Ssw Waldo, KS | ACCUMULATING HAIL |
| Aug 31, 5:57 PM CDT | HAIL 1.5 | 6 Ssw Waldo, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 10 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 31, 5:34 PM CDT | Severe Thunderstorm Watch | SPC | 9 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 10.8 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 238 J/kg
- Mixed-layer CIN
- -355 J/kg
- Mixed-layer LCL
- 2269 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 118 m²/s²
- 0-3 km storm-relative helicity
- 403 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
747
WUUS53 KICT 312247
SVRICT
KSC167-312315-
/O.NEW.KICT.SV.W.0204.140831T2247Z-140831T2315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
547 PM CDT SUN AUG 31 2014
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN RUSSELL COUNTY IN CENTRAL KANSAS...
* UNTIL 615 PM CDT
* AT 544 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 8 MILES NORTHWEST
OF RUSSELL...AND MOVING NORTHEAST AT 50 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
PARADISE...LURAY...LUCAS AND WALDO.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3914 9903 3914 9849 3913 9848 3904 9849
3891 9904 3913 9904
TIME...MOT...LOC 2247Z 233DEG 44KT 3902 9888
HAIL...1.00IN
WIND...60MPH
$$
BILLINGS WRIGHT2 follow-up statements
533
WWUS53 KICT 312257
SVSICT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
557 PM CDT SUN AUG 31 2014
KSC167-312315-
/O.CON.KICT.SV.W.0204.000000T0000Z-140831T2315Z/
RUSSELL KS-
557 PM CDT SUN AUG 31 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHERN
RUSSELL COUNTY UNTIL 615 PM CDT...
AT 556 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 6 MILES SOUTHWEST
OF LURAY...AND MOVING NORTHEAST AT 40 MPH.
HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT WIND
DAMAGE TO ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
LURAY AND LUCAS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3914 9903 3914 9849 3913 9848 3904 9849
3891 9904 3913 9904
TIME...MOT...LOC 2258Z 236DEG 35KT 3907 9876
HAIL...1.50IN
WIND...60MPH
$$
DARMOFAL215
WWUS53 KICT 312311
SVSICT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
611 PM CDT SUN AUG 31 2014
KSC167-312321-
/O.EXP.KICT.SV.W.0204.000000T0000Z-140831T2315Z/
RUSSELL KS-
611 PM CDT SUN AUG 31 2014
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN RUSSELL COUNTY WILL
EXPIRE AT 615 PM CDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
HOWEVER...SMALL HAIL AND GUSTY WINDS ARE STILL POSSIBLE WITH THIS
THUNDERSTORM.
LAT...LON 3914 9903 3914 9849 3913 9848 3904 9849
3891 9904 3913 9904
TIME...MOT...LOC 2311Z 236DEG 35KT 3914 9862
$$
DARMOFALWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 31, 3:09 PM CDT, 2 hours 38 minutes earlier.
Area forecast discussion, Aug 31, 3:09 PM CDT, 2 hours 38 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 309 PM CDT SUN AUG 31 2014 .SHORT TERM...(THIS EVENING THROUGH WEDNESDAY) ISSUED AT 309 PM CDT SUN AUG 31 2014 THE MAIN FOCUS AND CHALLENGE REVOLVES AROUND THE PROSPECTS FOR EPISODAL DEEP MOIST CONVECTION TONIGHT THROUGH TUESDAY NIGHT. A PROGRESSIVE UPPER TROF IN THE STRENGTHENING UPPER FLOW ALOFT WILL MOVE EAST ACROSS THE NORTH CENTRAL CONUS TONIGHT TO THE GREAT LAKES ON MONDAY. MODERATE INSTABILITY AND STRONG DEEP LAYER SHEAR WILL PREVAIL EARLY THIS EVENING AHEAD OF THE APPROACHING DRYLINE AND COLD FRONT AS IT MOVES INTO CENTRAL KANSAS. THE STOUT CAPPING INVERSION IN PLACE SHOULD BE OVERCOME BEFORE 00Z THIS EVENING AIDED BY SURFACE FRONTAL CONVERGENCE AND FORCING FROM UPPER TROF. THIS WILL RESULT IN STRONG TO SEVERE CONVECTION WHICH IS EXPECTED TO TRACK EAST ACROSS CENTRAL KANSAS. THE MAIN CHALLENGE REMAINS THE SOUTHERN EXTENT OF THIS ACTIVITY DUE TO THE AFOREMENTIONED WARM MID-LEVEL TEMPERATURES. THE LATEST SHORT TERM/MESO MODELS ARE NOW MORE SUGGESTIVE OF DEVELOPING CONVECTION FURTHER SOUTH INTO PARTS OF SOUTH CENTRAL AND SOUTHEAST KANSAS TONIGHT. THIS SUPPORTS AND INCREASES CONFIDENCE IN THE GOING POP FORECAST SO ONLY SUBTLE TWEAKS WILL BE NEEDED. WHILE THIS COMPLEX WILL LIKELY EXIT STAGE RIGHT BY MONDAY MORNING...THE EFFECTIVE SURFACE FRONT IS EXPECTED TO LAY OUT ACROSS SOUTH CENTRAL INTO EAST CENTRAL KANSAS DURING THE DAY. THE COMBINATION OF DIURNAL HEATING AND AN APPROACHING TRAILING SHORTWAVE ALOFT MIGRATING EAST ACROSS THE AREA SHOULD RESULT IN RENEWED CONVECTION BY LATE MONDAY INTO MONDAY NIGHT. MODERATE TO STRONG INSTABILITY AND SHEAR SHOULD GIVE RISE TO ANOTHER ROUND OF SEVERE STORMS. LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE ACROSS PORTIONS OF SOUTHERN KANSAS MONDAY NIGHT AS THE LOW LEVEL JET IMPINGES ON THE VERY MOIST/UNSTABLE LOW LEVEL AIRMASS WITH POTENTIAL FOR TRAINING CELLS ALONG THE FRONT. A POTENTIALLY VERY UNSTABLE AIRMASS ALONG THE QUASI-STATIONARY FRONT WILL CONTINUE TO GIVE RISE TO CONVECTIVE CHANCES TUESDAY...WITH THE FRONT SLOWLY MIGRATING NORTH OF THE AREA BY WEDNESDAY. HEAT INDICES COULD BECOME RATHER SULTRY ON WEDNESDAY. DARMOFAL .LONG TERM...(THURSDAY THROUGH SUNDAY) ISSUED AT 309 PM CDT SUN AUG 31 2014 AN UPPER TROF TRAVERSING THE NORTHERN TIER/SOUTHERN CANADA LATE IN THE WEEK LOOKS TO PUSH A COLD FRONT SOUTH ACROSS THE AREA BY FRIDAY WITH COOLER TEMPERATURES IN ITS WAKE. WILL CONTINUE TO CARRY MODEST CHANCE POPS WITH THE FRONT THOUGH LATER REFINEMENT IN SPACE AND TIME IS EXPECTED. KED && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z MONDAY AFTERNOON) ISSUED AT 1229 PM CDT SUN AUG 31 2014 MAIN ISSUE WILL BE THUNDER CHANCES AT KRSL AND KSLN DURING THE EVENING AND OVERNIGHT HOURS. INITIALLY...STRONG SOUTH WINDS WILL AFFECT ALL SIGHTS TO THE WEST OF THE FLINT HILLS OR A COTTONWOOD FALLS TO SEDAN LINE. SOUTH WINDS OF NEAR 30 MPH ARE FORECAST AND SOME GUSTS TO NEAR 40 WILL PREVAIL. AS A COLD FRONT APPROACHES FROM THE WEST...THE WINDS OVERNIGHT WILL BEGIN TO SWING TO A MORE NORTHERLY DIRECTION. IN THE MEAN TIME...STORMS ARE EXPECTED TO DEVELOP ACROSS NORTH CENTRAL KANSAS AND MOVE EAST. INITIALLY IT LOOKS LIKE A COUPLE OF ISOLATED CELLS MAY BE SUPERCELLULAR IN NATURE AND PRODUCE HAIL TO GOLF BALL SIZE AND HIGH WINDS UP TO 65 MPH. HOWEVER...AS THE EVENING PROGRESSES THE STORMS WILL TRANSITION INTO A LINEAR FORM AND RACE EAST POTENTIALLY PRODUCING WINDS UP TO 75 MPH. THIS COULD POTENTIALLY AFFECT KRSL AND KSLN. KHUT WILL BE ON THE FRINGE AT THIS TIME. MORE STORMS ARE EXPECTED MONDAY AFTERNOON ALONG AND EAST OF THE KS TURNPIKE. THIS WILL LIKELY BE COVERED WITH FUTURE TAF ISSUANCES. CWH && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 73 92 69 90 / 30 30 50 40 HUTCHINSON 70 90 68 90 / 40 20 40 30 NEWTON 71 90 67 89 / 40 30 40 30 ELDORADO 73 93 67 90 / 40 40 50 40 WINFIELD-KWLD 74 94 70 90 / 20 50 50 40 RUSSELL 65 85 64 88 / 70 10 20 20 GREAT BEND 66 87 65 89 / 50 10 30 20 SALINA 69 87 65 90 / 70 10 20 20 MCPHERSON 69 89 67 89 / 70 20 30 20 COFFEYVILLE 75 94 71 90 / 30 50 60 40 CHANUTE 73 93 70 89 / 40 60 60 40 IOLA 73 92 69 88 / 40 60 60 40 PARSONS-KPPF 74 93 70 89 / 30 50 60 40 && .ICT WATCHES/WARNINGS/ADVISORIES...NONE. &&
Hazardous weather outlook, Aug 31, 3:37 PM CDT, 2 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 337 PM CDT SUN AUG 31 2014 KSZ032-033-047>053-067>072-082-083-091>096-098>100-012045- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 337 PM CDT SUN AUG 31 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT SOUTH WINDS NEAR 30 MPH WITH GUSTS TO 40 MPH WILL AFFECT AREAS ALONG AND WEST OF THE KANSAS TURNPIKE UNTIL DARK. SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP OR MOVE INTO CENTRAL KANSAS THIS EVENING...GENERALLY TO THE NORTH OF HIGHWAY 50. DAMAGING WINDS TO 70 MPH AND HAIL TO AROUND GOLF BALL SIZE WILL BE POSSIBLE. A COMPLEX OR LINE OR STORMS WILL MOVE EAST AND MAY EVENTUALLY BUILD SOUTHEAST INTO PORTIONS OF SOUTH CENTRAL AND SOUTHEAST KANSAS OVERNIGHT. HOWEVER THE RISK FOR SEVERE WEATHER IS EXPECTED TO LESSEN...THOUGH A FEW STRONG STORMS WITH GUSTY WINDS WILL REMAIN POSSIBLE. LOCALLY HEAVY RAINFALL AND MINOR FLOODING WILL ALSO BE POSSIBLE THIS EVENING AND TONIGHT ACROSS THE ENTIRE AREA. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY SEVERE WEATHER WILL BE POSSIBLE AGAIN ON MONDAY AFTERNOON AND EVENING...MAINLY ACROSS SOUTH CENTRAL AND SOUTHEAST KANSAS. STORMS WITH DAMAGING WINDS...ISOLATED LARGE HAIL AND FLOODING ARE POSSIBLE. WHILE THE SEVERE THREAT WILL WANE AS THE NIGHT PROGRESSES...THE THREAT FOR FLOODING WILL PERSIST OVERNIGHT. STRONG STORMS WITH LOCALLY HEAVY RAIN ARE ALSO POSSIBLE ON TUESDAY INTO TUESDAY NIGHT. HEAT INDICES WILL HOVER NEAR 100 DEGREES ON WEDNESDAY AFTERNOON FOR LOCATIONS GENERALLY ALONG AND EAST OF I-135. A COLD FRONT WILL MOVE INTO THE AREA ON FRIDAY OR SATURDAY BRINGING ANOTHER THREAT OF STRONG STORMS TO THE AREA. IF YOU ARE CAMPING OR BOATING THIS EVENING THROUGH MONDAY...MAKE SURE YOU HAVE A WAY TO RECEIVE WARNINGS AND UPDATES. PAY ATTENTION TO THE WEATHER AND HAVE A PLAN OF WHAT YOU WILL DO IF SEVERE WEATHER THREATENS. EVERYONE IS URGED TO CHECK LATER FORECASTS AND BE ALERT FOR WATCHES AND WARNINGS. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING IN CENTRAL KANSAS AND ACROSS SOUTH CENTRAL AND SOUTHEAST KANSAS ON MONDAY AFTERNOON AND EVENING. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP KED/HOWERTON
In the hours before
Special weather statement, Aug 31, 5:39 PM CDT, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
539 PM CDT SUN AUG 31 2014
KSZ032-312315-
RUSSELL-
539 PM CDT SUN AUG 31 2014
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SIGNIFICANT WEATHER ADVISORY FOR...
NORTHERN RUSSELL COUNTY IN CENTRAL KANSAS...
* UNTIL 615 PM CDT
* AT 536 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM 7 MILES SOUTH OF PARADISE...OR 9
MILES NORTH OF RUSSELL...MOVING NORTHEAST AT 25 MPH.
* LOCATIONS IMPACTED INCLUDE...
PARADISE...LURAY...LUCAS AND WALDO.
PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH
THIS STORM.
BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORM INTENSIFIES AND
BECOMES SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
&&
LAT...LON 3913 9904 3914 9888 3914 9849 3910 9848
3904 9849 3891 9904
TIME...MOT...LOC 2239Z 244DEG 20KT 3902 9889
BILLINGS WRIGHTThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 31, 5:39 PM CDT | Special Weather Statement | ICT | Russell | 36 min |
| Aug 31, 5:49 PM CDT | Severe Thunderstorm Warning | ICT | Barton, Russell | 56 min |
| Aug 31, 5:51 PM CDT | Special Weather Statement | ICT | Lincoln | 24 min |
| Aug 31, 5:59 PM CDT | Severe Thunderstorm Warning | ICT | Lincoln | 46 min |
| Aug 31, 6:42 PM CDT | Severe Thunderstorm Warning | ICT | Barton | 33 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.